Texas, 2017

Winter Weather in Texas, December 26 to 28, 2017

December 26 to 28, 2017 · NWS SJT · 10 events in 10 counties and zones

Light freezing rain, sleet and freezing drizzle resulted in a few fatalities across West Central Texas on the morning of December 27. S.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Light freezing rain, sleet and freezing drizzle resulted in a few fatalities across West Central Texas on the morning of December 27. According to the Texas Department of Transportation, roadways became icy across the western half of the region mainly along and west of U.S. Highway 83.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 26, 3:05 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 26, 3:05 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
305 PM CST Tue Dec 26 2017

.SHORT TERM...
(Tonight and Wednesday)

...Very cold temperatures with areas of freezing drizzle across the
Big Country...Concho Valley and N. Crockett County tonight. Watch
out for icy bridges and overpasses...

Very cold air continued to move into West Central Texas. The Texas
Tech West Texas Mesonet indicated temperatures of 27 degrees at Knox
City, with 28 at Aspermont and Haskell.  It was 33 and 35 degrees at
Sweetwater and Abilene. Light drizzle, some freezing, was indicated
by the Dyess AFB radar.

Short range models, including the HRRR and NAM, indicate areas of
light drizzle this evening, tapering off toward midnight as
isentropic lift of warm air over cold air at the surface, weakens.
Icy bridges and overpasses will be the main concern tonight,
especially along and north of I-20, where temperatures will be in
the 20s. Freezing drizzle amounts will be mainly trace amounts, but
even these amounts could produce hazardous conditions.

With current temperatures in the teens in the Panhandle and Western
Oklahoma, sows tonight will be lower and mid 20s in the Big Country
with lows near 32 along the I-10 corridor. Went 2-3 degrees cooler
than most short range MOS guidance Wednesday with cloudy skies and
strong cold advection.

.LONG TERM...
(Wednesday Night through New Years Day)

Looks like mainly quiet weather across the area for mid to late
week. Temperatures will recover into the 50s for highs and lows
mainly in the 30s. The next strong cold front will move south across
West Central Texas Saturday, bringing much colder temperatures
Sunday and New Years Day as an arctic airmass settles over the area.
The GFS indicates a near 1060 MB surface high over the Central
Plains and the ECMWF has a near surface 1045 MB(probably the right
value) over the upper Midwest, and a more shallow arctic airmass
over our area. For now, spitting the guidance between the very
cold GFS and much warmer ECMWF for our area. Highs will be in the
mid 30s and 40s Sunday through Tuesday with lows in the teens and
20s New Years and Tuesday mornings.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 24  33  29  50 /  20  10   5   0
San Angelo 	 29  34  32  55 /  20  10   5   5
Junction 	 34  37  33  54 /  20  20   5   5
Brownwood 	 30  33  30  47 /  30  10   5   5
Sweetwater 	 23  32  29  52 /  20  10   5   0
Ozona      	 32  36  34  53 /  20  20   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

04/21
Hazardous weather outlook, Dec 26, 2:03 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
203 PM CST Tue Dec 26 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-272015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
203 PM CST Tue Dec 26 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Icy bridges and overpasses are possible tonight, along and north
of a Big Lake to San Angelo to Brownwood line. Be especially alert
to icy conditions in the Big Country where temperatures will fall
into the 20s. In addition, areas of fog will reduce visibilities
down to 1 to 5 miles through the night. Slow down and use extra
caution when driving.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Dec 26, 1:42 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service San Angelo TX
142 PM CST Tue Dec 26 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of ROTAN, ROBY, SWEETWATER, STERLING CITY,
ROBERT LEE, BRONTE, BALLINGER, WINTERS, MERTZON, SAN ANGELO,
EDEN, OZONA, ELDORADO, SONORA, HASKELL, THROCKMORTON, WOODSON,
STAMFORD, ANSON, HAMLIN, ALBANY, ABILENE, CLYDE, BAIRD,
CROSS PLAINS, COLEMAN, BROWNWOOD, BRADY, SAN SABA, MENARD,
JUNCTION, and MASON
142 PM CST Tue Dec 26 2017

...Very cold temperatures this afternoon and tonight, with areas
of freezing drizzle across the northern Concho Valley and Big
Country tonight. Watch for icy bridges Wednesday morning...

A strong cold front is moving southward across west central Texas
this afternoon. Temperatures will hover close to freezing
throughout this afternoon north of the I-20 corridor.

In addition, moisture from the Gulf of Mexico moving over the
cold air will cause fog and drizzle. As temperatures fall below
freezing this evening, some freezing drizzle may develop as well,
mainly north of a Sterling City to Brownwood line. The
precipitation will be very light, and will taper off after
midnight, but temperatures will continue to fall overnight. Any
water on bridges and overpasses and other elevated surfaces such
as trees and cars may freeze overnight, with patches of ice
possible by Wednesday morning.

Be prepared for possible ice patches on roads for your morning
commute to work on Wednesday, especially for areas along and
north of Interstate 20. Allow plenty of time in the morning to
deal with possible icy conditions. Temperatures will climb very
little on Wednesday, generally staying in the mid to upper 30s for
much of the day. Be sure to protect plants, pets, pipes and
livestock from the cold and wet conditions.

Another surge of very cold air is possible around New Year's Day.
Stay tuned for later updates.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Taylor

When
December 26, 4:30 PM CST to December 28, 6:30 PM CST
Where
Taylor forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Widespread freezing fog and drizzle fell, resulting in areas of ice on Interstate 20 and secondary roadways and bridges. A motorist was killed on the morning of December 27, 12 miles south of Buffalo Gap, according to the Texas Department of Public Safety. The vehicle he was driving collided with a box truck after sliding out of control on ice.

Winter Weather, Fisher

When
December 26, 4:30 PM CST to December 28, 6:30 PM CST
Where
Fisher forecast zone
Reported by
ASOS
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Widespread freezing fog and drizzle fell, resulting in areas of ice on area roadways and bridges.

Winter Weather, Callahan

When
December 26, 4:30 PM CST to December 28, 6:30 PM CST
Where
Callahan forecast zone
Reported by
ASOS
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Widespread freezing fog and drizzle fell, resulting in areas of ice on Interstate 20 and secondary roadways and bridges.

Winter Weather, Runnels

When
December 26, 4:30 PM CST to December 28, 6:30 PM CST
Where
Runnels forecast zone
Deaths
0 direct, 1 indirect
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

A motorist lost control of his vehicle, about 4 miles northwest of Wingate on U.S. Highway 277. His truck slid off the road and hit an oak tree. Widespread freezing fog and drizzle fell, resulting in areas of ice on area roadways and bridges.

Winter Weather, Nolan

When
December 26, 8:00 PM CST to December 28, 6:30 PM CST
Where
Nolan forecast zone
Reported by
Law Enforcement
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Widespread light freezing fog and drizzle resulted in the development of ice on area bridges and overpasses. Nolan's County Sheriff's office reported I-20 west bound was at a stand still with icy problems on U.S. Highway 70.

Winter Weather, Sterling

When
December 26, 8:05 PM CST to December 27, 12:00 PM CST
Where
Sterling forecast zone
Reported by
ASOS
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Widespread freezing fog and drizzle fell across the Concho Valley and resulted in patchy areas of ice on area bridges.

Winter Weather, Tom Green

When
December 26, 9:05 PM CST to December 27, 12:00 PM CST
Where
Tom Green forecast zone
Deaths
0 direct, 1 indirect
Property damage
$30,000
Reported by
Newspaper
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

A motorist was killed when his vehicle hit a patch of ice and rolled multiple times in the 1300 block of N. Loop 306 Ramp, just north of Pulliam Street. The patchy ice resulted in multiple crashes especially on Loop 306 in San Angelo.

Winter Weather, Concho

When
December 26, 9:05 PM CST to December 27, 12:00 PM CST
Where
Concho forecast zone
Reported by
ASOS
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Widespread freezing fog and drizzle fell across the Concho Valley and resulted in patchy areas of ice on area bridges.

Winter Weather, Coke

When
December 26, 9:05 PM CST to December 27, 12:00 PM CST
Where
Coke forecast zone
Reported by
ASOS
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Widespread freezing fog and drizzle fell across the Concho Valley and resulted in patchy areas of ice on area bridges.

Winter Weather, Irion

When
December 26, 9:05 PM CST to December 27, 12:00 PM CST
Where
Irion forecast zone
Reported by
ASOS
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Widespread freezing fog and drizzle fell across the Concho Valley and resulted in patchy areas of ice on area bridges.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Taylor2017-12-2727MaleVehicle/Towed TrailerIndirect
Winter Weather, Runnels2017-12-2668MaleVehicle/Towed TrailerIndirect
Winter Weather, Tom Green2017-12-2752MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731287, 731301, 731303, 731305, 731288, 731298, 731233, 731293, 731296, 731297.